[Skip to Content]
[Skip to Content Landing]
Article
September 1969

Dizziness as Related to Menstrual Cycles and Hormonal Contraceptives: An Electronystagmographic Study

Author Affiliations

Los Angeles
From the Section of Otology, Division of Head and Neck Surgery, Department of Surgery, UCLA School of Medicine, Los Angeles.

Arch Otolaryngol. 1969;90(3):301-306. doi:10.1001/archotol.1969.00770030303010
Abstract

IN RECENT years, an increasing number of women have become users of hormonal contraceptives. A number of side effects and complications of this medication have been reported. Among the complications are thromboembolism,1,2 liver damage,3-6 and neuroophthalmologic disorders.7 Irregular menses, amenorrhea, and infertility were reported as possible late effects.8 Side effects observed include nausea, vomiting, edema, weight gain, thyroid and adrenal malfunctions, dermatitis, and jaundice.9

In an attachment to a letter issued on June 28, 1968, by the Food and Drug Administration, dizziness was included as one of the adverse reactions reported by users of oral contraceptives,10 although it was stated that this association has been neither confirmed nor refuted. We have noted such apparent relationships between dizziness and hormonal contraceptives in our neurootologic clinics.

We have also noted that some women, both users and nonusers of oral contraceptives, have related symptoms of "giddiness" or

×